Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 239, NWS Shreveport, LA

August 29, 2020Red River County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 29, 2020, 8:03 PM CDT for Red River County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2020, 8:03 PM CDT (01:03 UTC)
Expired
Aug 29, 2020, 9:00 PM CDT
In force
57 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Red River County, TX

The radar

The Shreveport radar (KSHV), 172 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 6:42 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2020-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1600 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2020-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1600 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2850 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 6:59 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 29, 6:59 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
659 PM CDT Sat Aug 29 2020

.UPDATE...

Quick update to the forecast for tonight. Showers and
thunderstorms are developing across portions of west central
Arkansas and northeast Texas. HREF indicates these thunderstorms
will increase in coverage and intensity as they move south into
southwest Arkansas. As a result, have increased PoPs across this
area. In addition, a Severe Thunderstorm Watch has been issued for
portions of far northeast Texas, southeast Oklahoma, and southwest
Arkansas through 06z. Large hail and damaging winds will be
possible from these storms as they move into the area. /33/

&&

.PREV DISCUSSION... /issued 632 PM CDT Sat Aug 29 2020/

AVIATION...

For the 30/00z TAFs...VFR conditions continue to prevail across
the area this evening. Latest radar imagery from this evening
shows a few thunderstorms starting to develop across west central
Arkansas. Model guidance has these storms moving into portions of
northeast Texas, southwest Arkansas and southeast Oklahoma later
this evening and into the overnight hours. As such, have mention
of VCTS and VCSH mainly for KTXK, but other sites could see some
activity. Will have to amend any additional thunderstorm
development through the night. /33/

PREV DISCUSSION... /issued 316 PM CDT Sat Aug 29 2020/

SHORT TERM.../Tonight through Sunday/

Hot today areawide and meeting criteria for excessive warning in
several locales, even El Dorado briefly with 111. Not much drying
wind today with some calm sites and others varying. The good
mixing of the SW gusts are just our west today. So hot we shall
stay unless the convection gets carried away this evening and
overnight.

We have heat advisory criteria in for tomorrow, generally along
and west of I-49 on Sunday. We were on the fence with a flood
watch in our extreme north and the slight risk late in the SPC day
one, so with that in mind and no other adjacent NWS offices
locked in yet, we decided to let the HX advisory go out in the
first period for the overnight package. Last hour had 110 and
climbing at Shreveport and Tyler, Mineola and Mount Pleasant and
lastly DeQueen at 112 with top honors so far. So hope for the rain
to make a dent with more clouds and less keep Max's at bay,
because the high dew points will linger into the new week with out
some scouring. /24/

LONG TERM.../Monday through Saturday/

The forecast period begins with GFS/ECMWF/Canadian agreement that
the area will be in a zonal mid-level flow as a trough digs into the
Intermountain West and a ridge begins to build into the Southeast.
The zonal flow will shift to more southwesterly by mid-week as the
ridge builds in east of the area and the trough digs into Desert
Southwest. Monday through Tuesday will be fairly active with
diurnally driven showers and thunderstorms fueled by seabreeze and
weak disturbances pushing across the area. Southwestern Arkansas,
southeastern Oklahoma, and northeast Texas are highlighted by a
Slight Risk for severe weather on Monday as there could be the
development of an MCS in the southern Plains that pushes into the
area. With model forecasts showing 0-6km shear in the 30-35kt range
and steepening low-level lapse rates, the primary threat with this
feature would be damaging winds.

The models begin to diverge on Wednesday regarding the timing of a
deep mid-level longwave trough. The GFS is much earlier than the
ECMWF/Canadian and thus the forecast is closest to the National
Blend of Models (NBM). Nevertheless, the mid-level trough will cross
the area late this week and keep shower and thunderstorm chances up
across the region. The week will end with the passage of a cold
front Friday into Saturday, ushering a relatively drier and cooler
air mass into the area that will make conditions much more
comfortable.

For temperatures, highs will be near normal values on Monday,
ranging from the low to mid 90s across the area. On Tuesday and
Wednesday, increased showers and thunderstorms will help limit
temperatures north of the I-30 corridor with highs ranging from the
mid 80s there to the mid 90s in central Louisiana and Deep East
Texas. This will continue to be the pattern ahead of the front.
Looking out into next week, temperatures will be 5-10 degrees below
normal in the wake of a cold front with highs ranging from the lower
80s in southwestern Arkansas and southeastern Oklahoma to the upper
80s in central Louisiana and Deep East Texas. /04-Woodrum/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  95  77  94 /  10  20  10  40
MLU  76  92  76  96 /  10  30  10  60
DEQ  75  90  74  92 /  70  50  20  60
TXK  76  92  75  91 /  50  40  20  50
ELD  75  91  74  93 /  40  40  20  50
TYR  78  97  78  97 /  20  20  10  30
GGG  79  96  77  96 /  10  20  10  30
LFK  76  97  77  97 /  10  20   0  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 7 PM CDT this evening for ARZ050-
     051-059>061-070-071.

     Heat Advisory until 7 PM CDT this evening for ARZ072-073.

LA...Excessive Heat Warning until 7 PM CDT this evening for LAZ001-
     002-010.

     Heat Advisory until 7 PM CDT this evening for LAZ003>006-011>014-
     017>022.

OK...Excessive Heat Warning until 7 PM CDT this evening for OKZ077.

TX...Excessive Heat Warning until 7 PM CDT this evening for TXZ096-
     097-108>112-124>126-136>138-150-151-153.

     Heat Advisory until 7 PM CDT this evening for TXZ149-152-165>167.

&&

24/04
Hazardous weather outlook, Aug 29, 7:02 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Shreveport LA
702 PM CDT Sat Aug 29 2020

ARZ050-051-059>061-070>072-OKZ077-TXZ096-097-310015-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-McCurtain-Red River-Bowie-
702 PM CDT Sat Aug 29 2020

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...Tonight...

Scattered strong to severe thunderstorms will be possible across
portions of the area late this evening into the overnight hours
and some of these storms could be severe with hail and damaging
winds possible. In addition to the severe threat, these storms
could also produce flash flooding as grounds are saturated from
recent rains from Hurricane Laura.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The heat will continue into at least the first part of next week.
Depending on storm coverage Sunday into Monday, the Heat Advisory
may need to be extended into early next week. Otherwise,
thunderstorms will continue to be in the forecast through at least
the middle portion of next week. Again, some of these storms could
be strong to severe, especially on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed for this evening into
the overnight hours. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

ARZ073-LAZ001>006-010>014-017>022-TXZ108>112-124>126-136>138-
149>153-165>167-310015-
Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
702 PM CDT Sat Aug 29 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana, northwest Louisiana, east
Texas and northeast Texas.

.DAY ONE...Tonight...

Isolated thunderstorms are possible later this evening and into
the overnight hours. While an isolated strong or severe
thunderstorm cannot be ruled out, widespread severe thunderstorms
are not likely through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The heat will continue into at least the first part of next week.
Heat advisories will likely be needed again in areas where power
outages continue. Thunderstorms will continue to be in the
forecast through at least the middle portion of next week. Some of
these storms could be strong to severe, especially Sunday and
Monday near and north of the Interstate 20 Corridor which
includes the northern half of Northeast Texas, Southeast Oklahoma,
Southwest Arkansas and extreme northern Louisiana.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed tonight. Please
relay any information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Aug 29, 7:45 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
745 PM CDT Sat Aug 29 2020

OKZ077-TXZ096-300130-
McCurtain OK-Red River TX-
745 PM CDT Sat Aug 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCCURTAIN AND
NORTHERN RED RIVER COUNTIES UNTIL 830 PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manchester, or 15 miles northwest of Clarksville, moving east at 25
mph.

Half inch hail and strong winds between 40 and 50 mph will be
possible with this storm.

Locations impacted include...
Clarksville, Idabel, Bagwell, Manchester, Detroit, Annona, Farmers
Hill, Negley, Woodland, Silver City, Kanawha, Kiomatia, Albion and
Bryarly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern Oklahoma...and northeastern Texas.

LAT...LON 3387 9531 3396 9484 3358 9488 3347 9531
TIME...MOT...LOC 0044Z 261DEG 21KT 3380 9521

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:45 PM CDTSpecial Weather StatementSHVRed River45 min
Aug 29, 10:52 PM CDTSevere Thunderstorm WarningSHVBowie53 min
Aug 30, 1:16 AM CDTSpecial Weather StatementSHVFranklin, Titus44 min
Aug 30, 4:03 AM CDTHeat AdvisorySHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more39 hr
Aug 29, 9:25 PM CDTSevere Thunderstorm WarningSHVHoward, Sevier65 min
Aug 29, 10:19 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Nevada, Sevier56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.